Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 101, NWS Fort Worth, TX

May 1, 2003Comanche County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 1, 2003, 7:27 PM CDT for Comanche County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2003, 7:27 PM CDT (00:27 UTC)
Expired
May 1, 2003, 8:30 PM CDT
In force
63 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Comanche County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 2:55 PM CDTTornado WatchSPC5 hr
May 1, 7:25 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2003-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2003-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3112 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1199 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
-0.3
Supercell composite
-1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

646 
WUUS54 KFWD 020027
SVRFTW
TXC093-020130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
728 PM CDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COMANCHE COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 830 PM CDT

* AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF GUSTINE...MOVING
  NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GUSTINE AROUND 800 PM CDT

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY. FOR
YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES.

A TORNADO WATCH IS IN EFFECT FOR THE WARNING AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. STAY AWAY FROM
WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN
EMERGENCY.

LAT...LON 3183 9821 3170 9846 3175 9859 3196 9835

$$

65/DD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 6:07 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 1, 6:07 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
607 PM CDT THU MAY 1 2003

STORMS WILL CONTINUE TO THE SOUTH OF DFW AREA.  OUTFLOW BOUNDARY ON
RADAR NORTHWEST OF DFW MOVING NORTHWEST...WHICH MAKES ME WONDER IF
THE FRONT WILL MAKE IT THROUGH THE DFW AREA.  WILL SHIFT WINDS TO
LIGHT NORTHEAST LATE TONIGHT AND RETURN WINDS TO THE SOUTHEAST
FRIDAY AFTERNOON.  FOR NOW WILL LEAVE OUT ANY MENTION OF TSRA.  59

UPDATED TO INCLUDE TORNADO WATCH COUNTIES

SHORT RANGE MODELS IN PRETTY GOOD AGREEMENT IN THE NEXT 24
HOURS...DESPITE THEM BEING TOO SLOW WITH FRONTS MOVEMENT TODAY.
THEREFORE...THERE WILL BE SEVERAL CHANCES FOR THUNDERSTORMS THE NEXT
FEW DAYS...SOME POSSIBLY SEVERE...AS SLOWING COLD FRONT IS FORECAST
TO BECOME STATIONARY JUST SOUTH OF METROPLEX LATE TONIGHT...THEN
BEGIN TO MOVE SLOWLY NORTHWARD TOMORROW AFTERNOON. MORNING STORMS
ACROSS THE SOUTH HAVE RESULTED FROM DIFFERENTIAL HEATING AND STRONG
INSTABILITY. AS COLD FRONT AND OUTFLOW BOUNDARIES INTERACT THIS
AFTERNOON/EVENING...SEVERE THUNDERSTORMS WILL BE POSSIBLE...MAINLY
ACROSS THE SOUTHEAST 2/3RDS TO 1/2 OF OUR CWA. HOWEVER...18Z
SOUNDING STILL SHOWS A PRETTY GOOD CAP. LATEST VIZ SATELLITE SHOWS
CU BECOMING MORE VERTICAL ALONG STALLED FRONT NORTHWEST OF
METROPLEX...WHILE AN OUTFLOW BOUNDARY WAS APPROACHING FROM THE
SOUTH. MOISTURE REMAINS SHALLOW...BUT STILL COULD SEE SOME STORMS
BEAK THE CAP AND QUICKLY BECOME SEVERE.

DRY LINE WILL ADD INTO THE MIX TOMORROW AFTERNOON AS MODELS SHOW A
BULGE INTO N TEXAS NEAR THE FRONTAL BOUNDARY. NOT A LOT OF UPPER
LEVEL SUPPORT INDICATED TOMORROW...AND CAP WILL ALSO BE A NEGATIVE
FOR STORMS. STILL...EXPECT INSTABILITY AND CONVERGENCE TO BE
SUFFICIENT TO TRIGGER AT LEAST ISOLATED CONVECTION ALONG DRY
LINE/FRONTAL BOUNDARY...MAINLY LATE IN THE AFTERNOON/EVENING.

WARM FRONT SHOULD MOVE INTO OKLAHOMA ON SATURDAY...BUT SHORT RANGE
MODELS AGAIN SHOW A PRETTY GOOD PUSH ON THE DRY LINE SATURDAY
AFTERNOON. WHILE WE LOSE THE WARM FRONT...WILL WILL BEGIN TO BE
INFLUENCED BY BETTER...ALTHOUGH WEAK...UPPER LEVEL DYNAMICS AS H5
TROUGH MOVES CLOSER TO N TEXAS. SEVERE THUNDERSTORMS SHOULD AGAIN BE
POSSIBLE WITH THE DRY LINE SATURDAY AFTERNOON/EVENING. A COLD FRONT
WILL FOLLOW THE DRY LINE BY SUNDAY MORNING AND THIS SHOULD ALLOW
TEMPERATURES TO COOL CLOSER TO NORMALS FOR THE FIRST PART OF THE
WEEK. THUNDERSTORM CHANCES WILL LINGER INTO NEXT WEEK...BUT THESE
SHOULD BE MAINLY LATE AFTERNOON/EVENING STORMS AS H5 FLOW BECOMES
MORE ZONAL.

FCSTID =   80
DFW   64  85  66  86 /  40  30  30  30
ACT   65  89  67  91 /  40  30  30  30
PRX   65  82  62  82 /  40  30  30  30
DTO   63  85  65  86 /  30  30  30  30
TKI   64  83  66  87 /  40  30  30  30
DAL   65  85  66  86 /  40  30  30  30
TRL   65  83  66  86 /  40  30  30  30
CRS   65  86  66  90 /  40  30  30  30
TPL   65  89  68  91 /  40  30  30  30

.FWD...
TX...TORNADO WATCH UNTIL 800 PM CDT THURSDAY FOR ZONES TXC027...
TXC035...TXC085...TXC093...TXC099...TXC113...TXC119...TXC121...
TXC133...TXC139...TXC143...TXC147...TXC181...TXC193...TXC213...
TXC217...TXC221...TXC223...TXC231...TXC251...TXC257...TXC277...
TXC281...TXC293...TXC309...TXC333...TXC349...TXC363...TXC367...
TXC379...TXC397...TXC425...TXC439...TXC467.
Hazardous weather outlook, May 1, 4:00 PM CDT, 3 hours 27 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-021100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
400 PM CDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING SOUTHEAST OF A SHERMAN...TO DENTON...TO EASTLAND LINE.
LARGE HAIL AND DAMAGING DOWNBURST WINDS WILL BE THE MAIN THREATS...
BUT ONE OR TWO TORANDOES COULD DEVELOP.

THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG THE DRYLINE AND COLD
FRONT THROUGH THIS EVENING. THESE STORMS WILL MOVE EAST OR EAST
SOUTHEAST AT 15 TO 20 MPH...AND POTENTIALLY PRODUCE LARGE HAIL AND
WIND GUSTS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTH TEXAS
FRIDAY.  THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. IT
APPEARS THAT THE MOST LIKELY AREA FOR SEVERE WEATHER WILL BE NEAR A
STATIONARY FRONT...THAT MAY EXTEND FROM NEAR SULPHUR SPRINGS...TO
DALLAS...AND LAMPASAS DURING THE AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THROUGH MIDNIGHT SOUTHEAST OF A
SHERMAN...TO DENTON....TO EASTLAND LINE.

In the hours before

Local storm report, May 1, 6:25 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FORT WORTH TX
625 PM CDT THU MAY 1 2003

CORRECTED WORDING

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    FORT WORTH                TX   62 MPH TSTM GUST
05/01/03   TARRANT                        ANEMOMETER MEASURED
                                          62 MPH...PARK GLEN AREA
                                          NEAR NORTH TARRANT RD

25
Local storm report, May 1, 6:50 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0643 PM CDT THU MAY  1 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0642 PM    HICO                      TX   0.75 INCH HAIL
05/01/03   HAMILTON                       BRIEF HAIL IN HICO

0648 PM    MULLIN                    TX   0.75 INCH HAIL
05/01/03   MILLS                          REPORTED BY LAW ENFORCEMENT
Local storm report, May 1, 7:12 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0708 PM CDT THU MAY  1 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0708 PM    LAGUNA PARK TO 4 EAST    TX   1.75 INCH HAIL
             OF LAGUNA PARK
05/01/03   BOSQUE AND HILL               REPORTED BY LAW
                                         ENFORCEMENT AND SPOTTERS
                                         BOSQUE EAST INTO HILL
Local storm report, May 1, 7:16 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FORT WORTH TX
0708 PM CDT THU MAY  1 2003

CORRECTED FOR FORMAT

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0708 PM    LAGUNA PARK TO 4 EAST    TX   1.75 INCH HAIL
05/01/03     OF LAGUNA PARK              REPORTED BY LAW
           BOSQUE                        ENFORCEMENT AND SPOTTERS
                                         BOSQUE EAST INTO HILL

0708 PM    LAGUNA PARK TO 4 EAST    TX   1.75 INCH HAIL
05/01/03     OF LAGUNA PARK              REPORTED BY LAW
           HILL                          ENFORCEMENT AND SPOTTERS
                                         BOSQUE EAST INTO HILL
Local storm report, May 1, 7:19 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0717 PM CDT THU MAY  1 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0712 PM    EVANT                     TX   0.75 INCH HAIL
05/01/03   CORYELL                        GROUND COVERED WITH HAIL
                                          CORYELL & HAMILTON COUNTY

0712 PM    EVANT                     TX   0.75 INCH HAIL
05/01/03   HAMILTON                       GROUND COVERED WITH HAIL
                                          CORYELL & HAMILTON COUNTY
                                          BORDERS                                          BORDERS
Local storm report, May 1, 7:21 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FORT WORTH TX
0717 PM CDT THU MAY  1 2003

CORRECTED EVENT TIME

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    EVANT                     TX   0.75 INCH HAIL
05/01/03   CORYELL                        GROUND COVERED WITH HAIL
                                          CORYELL & HAMILTON COUNTY

0635 PM    EVANT                     TX   0.75 INCH HAIL
05/01/03   HAMILTON                       GROUND COVERED WITH HAIL
                                          CORYELL & HAMILTON COUNTY
                                          BORDERS                                          BORDERS

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:15 PM CDTSevere Thunderstorm WarningFWDBosque60 min
May 1, 8:05 PM CDTSevere Thunderstorm WarningFWDErath, Hamilton55 min
May 1, 8:09 PM CDTSevere Thunderstorm WarningFWDMcLennan51 min
May 1, 8:11 PM CDTSevere Thunderstorm WarningFWDBosque34 min
May 1, 8:43 PM CDTSevere Thunderstorm WarningFWDFalls62 min
May 1, 8:59 PM CDTSevere Thunderstorm WarningFWDMcLennan31 min
May 1, 9:09 PM CDTSevere Thunderstorm WarningFWDLimestone66 min
May 1, 9:22 PM CDTSevere Thunderstorm WarningFWDRobertson53 min
May 1, 9:48 PM CDTSevere Thunderstorm WarningFWDLeon57 min
May 2, 4:51 PM CDTSevere Thunderstorm WarningFWDBosque69 min
May 2, 5:35 PM CDTSevere Thunderstorm WarningFWDHamilton70 min
May 2, 5:52 PM CDTSevere Thunderstorm WarningFWDBosque68 min
May 2, 6:13 PM CDTSevere Thunderstorm WarningFWDEastland47 min
May 2, 6:37 PM CDTSevere Thunderstorm WarningFWDComanche53 min
May 2, 6:39 PM CDTSevere Thunderstorm WarningFWDCoryell66 min
May 2, 6:59 PM CDTSevere Thunderstorm WarningFWDBosque31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.